Background.— Language disturbances have been previously described as word-finding difficulties in epileptic patients. These disturbances have been recently reported in migraineurs in treatment with topiramate but they have never been defined and assessed in these patients with the aid of neuropsychological testing.
Objective.— To verify the occurrence of language disturbances as a side effect of topiramate treatment in episodic and chronic migraine patients.
Methods— Language disturbances were recorded on the basis of spontaneous reports of 30 migraine patients treated with topiramate and 2 control groups (20 patients treated with other prophylactic drugs and 20 patients without prophylactic treatment) and were explored with neuropsychological tests. Psychiatric comorbidity was assessed using Zung Anxiety and Depression Scales.
Results.— Language disturbances were referred by 26.7% (n = 8) of patients during topiramate treatment but by none of the patients in the 2 control groups. All patients in the topiramate group had a worse performance on all tests compared to patients of the 2 control groups. Moreover, in the topiramate group, patients with referred language disturbances had higher scores for all neuropsychological test variables, indicative of aworse performance. Some language functions (Trail Making Tests A and B) seemed to be influenced by the concomitant presence of psychiatric comorbidities, particularly anxiety and depression.
Conclusion.— It can be hypothesized that a disorder such as migraine, which involves numerous cortical and subcortical circuits implicated in the transmission and behavioral and emotional processing of pain, represents a facilitated substrate for the occurrence of language disturbances due to topiramate. This could be the expression of a more generalized impairment of cognitive processing. These aspects should be investigated in prospective studies involving larger migraine patient samples.